(800) 337-4002 call for your free consultation

Stevens-Johnson Syndrome (Part 2) – Causes and Risk Factors

It may be difficult to properly identify the cause of this rare and unpredictable reaction. Usually Stevens-Johnson syndrome is caused by a medication or an infection. If it’s a drug reaction, it may occur up to two weeks after you’ve stopped using the medication.

Medications that may cause Stevens-Johnson syndrome include anti-gout medications, such as allopurinol; some medications to treat seizures and mental illness with added risk if you also undergo radiation therapy; pain relievers such as acetaminophen, ibuprofen, and naproxen

sodium; and some antibiotics such as penicillin.

Infections that may cause the syndrome include herpes simplex or herpes zoster, pneumonia, HIV, and hepatitis A.

RISK FACTORS AND COMPLICATIONS

The factors that might increase your risk of Stevens-Johnson syndrome include having an existing infection with HIV; a weakened immune system due to HIV, organ transplant or auto-immune disorder; a previous history of the syndrome; a family history of an immediate family member with the syndrome or the related condition of toxic epidermal necrolysis; or if you carry the HLA-B 1502 gene common in families of Chinese, Southeast Asian or Indian descent.

Complications of Stevens-Johnson can include the secondary skin infection of cellulitis or a blood infection leading to the dangerous and life-threatening condition of sepsis. Sepsis can cause shock and organ failure.

Other complications can involve inflammation of the eyes, with tissue damage and visual impairment. The lungs may be involved, resulting in acute respiratory failure. Permanent skin damage is also possible, with scars, abnormal bumps, and unusual coloring once it grows back. Hair may be lost and cuticles may not grow normally.

Source: National Institutes of Health, https://rarediseases.info.nih.gov/diseases/7700/stevens-johnson-syndrometoxic-epidermal-necrolysis